Strattera Liver Injury Reports Continue to be Received by FDA
Although information is already listed on the warning label for Strattera about potential side effects which may cause liver problems, the FDA continues to receive reports of users taking the medication who develop serious liver injury.
Strattera (atomoxetine), which is manufactured by Eli Lilly & Co, was approved by the FDA in November 2002, for treatment of attention deficit hyperactivity disorder (ADHD) in adults and children aged 6 years and above.
Between 2002 and 2007, about 3.3 million people were prescribed Strattera, and over 2 million were children under 18 years old.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Following post-marketing reports, the warning label for the medication was updated in 2004 to indicate that Strattera side effects could led to severe liver injury, which may progress to liver failure resulting in death or the need for a liver transplant in a small number of patients.
The bolded warning indicates that the medication should be discontinued in patients who develop jaundice, which involves a yellowing of the skin or whites of the eyes, or who have laboratory evidence of liver injury while taking Strattera.
According to the most recent FDA Drug Safety Newsletter released earlier this month, reports of serious liver injury in Strattera users continue to be received by the FDA.
The article, which is part of a newsletter designed to provide postmarketing information to healthcare providers about drug safety and to raise awareness of reported adverse events, provides a review of six cases of Strattera liver injury submitted to the FDA between January 2005 and March 2008. None of the patients required liver transplants, but one adult did die, though the role of Strattera in the death was unclear.
Drug induced liver injury is the most common reason for acute liver failure in the United States. A drug may cause chemical damage to liver cells which can result in serious injury to the liver and may cause death. Signs of liver damage may include nausea, jaundice, vomiting, bleeding, abdominal pain or mental confusion. Kidney failure may also be present in some cases.
The Strattera label does have a “black-box warning” about the risk of suicidal ideation in adolescents and children, which is the strongest type of warning that can be placed on a prescription medication. However, the information about Strattera liver risks is not currently contained in the boxed warning.
The FDA recommends that healthcare providers and patients taking Strattera watch for symptoms of liver injury during and stop taking the drug if jaundice develops or any other signs of hepatotoxicity appear.
francescaMarch 10, 2020 at 2:32 pm
I was prescribed Strattera after my insurance no longer covered Adderall. My labs showed increased liver enzymes which I mentioned to prescribing doctor and even gave him print out from lab which he scanned into my chart. I was not seeing any benefit from Strattera so he kept increasing my dose until I was on 100mg daily. I went in November for my med check appointment to get my refills at which t[Show More]I was prescribed Strattera after my insurance no longer covered Adderall. My labs showed increased liver enzymes which I mentioned to prescribing doctor and even gave him print out from lab which he scanned into my chart. I was not seeing any benefit from Strattera so he kept increasing my dose until I was on 100mg daily. I went in November for my med check appointment to get my refills at which time the drs office refused to schedule the next months med check appointment stating I had a $200 balance because my Medicare supplement insurance was dropped due to Obamacare changes in qualifying for Medicaid. I had been a patient of his for about 5 years! I continued taking Strattera until the first week in January I fell ill with chest pain and dark urine and feeling flu like. I ended up in emergency room and being admitted to hospital my diagnosis was acute liver failure on discharge. Today I just got a call from my current doctor telling me liver enzymes are up again. It’s been 4 years since initial liver failure and I’m now worried about having liver damage. Any suggestions on how to determine if I have any damage? This drug is extremely dangerous!!!
hillMay 29, 2016 at 10:08 pm
inn 2003 I was on Strattera. I was 53 very healthy and then within 4 months had 4 th stage liver disease.I could not get anyone to connect to Strattera. My liverr numbers went from 80 to 681 / after dc drug it dropped 400 points . They said that I have PBC Then I got Parkinnson early onset.Eli knows it is poison. Would still like to go to court!!!!!!!!!!!!!!!
LaurisaNovember 8, 2015 at 5:31 pm
I was perscribed strattera once a day to help with my adhd at school i was 17.a few weeks later i felt like i was coming down with the flu..my body felt weak and tired.i layed on the couch and i sleept and sleept woke up used bathroom and sleept and sleept for almost 4 days strait my aunt whoi was living with at the time became worried and suggested igo to prompt care to see why im so sick.when th[Show More]I was perscribed strattera once a day to help with my adhd at school i was 17.a few weeks later i felt like i was coming down with the flu..my body felt weak and tired.i layed on the couch and i sleept and sleept woke up used bathroom and sleept and sleept for almost 4 days strait my aunt whoi was living with at the time became worried and suggested igo to prompt care to see why im so sick.when the dr sees me i could tell he looked worried.He told me i was jaundice and that it may be hepititis C...they did blood work and determined i was negative for hep C so he sent me to the hospital.when i got to the hospital and it was test after test and even an infectious disease specialist.they told me my liver pancreas and gaul blatter were all shuting down but they disnt know why.i got worse and worse.my eyes were dark yellow.my skin yellow and itchy. (They said from the toxins building up) i was confused i couldnt eat i lost 60lbs i would throw up my eyes became so sensitive ro light.i felt like ii was going to die.they continued testing and asking me question after question.heavy doses of flaygl.i was hospitalized close to 3 weeks.finally ansewers came when they decided to do a liver biopsy.doctors came in an explained that i had an allergic reaction to an ingredient in the medicine my doctor perscribed me.strattera.they released me when my liver started coming back but i was still yellow.others looked at me strangly when they say the yellow skin and eyes.i was 17.kids at school made fun of me and i became depressed and dropped out of school.i was yellow for 7 months after i got out of the hospital.i had to continue to see a specialist during that time and undergo routine testing to check my liver levels and had to continue flagyl ( yuck) for months.it tastes like poison and batteries.makes your stomach so upset.i recovered.but Since then ive a severe case of pancreatitis that required me to be hospitalized for a week before they removed my gaul blatter.and i still get pancreatitis fits if i dont watch my diet carefully.i am now 28
ShaneApril 3, 2015 at 6:07 pm
I was prescribed this drug from 2005 to 2008 or longer and have severe kidney failure and heart problems
dbennettNovember 26, 2012 at 3:08 am
Angela ...i had the same initial symptoms and spent a bunch of money after having an episode that put me on the floor in the middle of the night. I have still got a knot in my side that feels like someone is shoving their knuckle in my lower back just under my right side of my ribs. I was tested and they said I have liver disease. They tried to blame it on alcohol and I hardly drink. It started ab[Show More]Angela ...i had the same initial symptoms and spent a bunch of money after having an episode that put me on the floor in the middle of the night. I have still got a knot in my side that feels like someone is shoving their knuckle in my lower back just under my right side of my ribs. I was tested and they said I have liver disease. They tried to blame it on alcohol and I hardly drink. It started about 3-4 months after using Strattera. I love the positive effects of the meds but I would rather have ADD than liver damage.
angelaNovember 1, 2012 at 1:27 am
What were some of your first signs? I just started taking this medication about 4 weeks ago and I keep getting this tightening feeling in my right side below my ribs. It feels like a knot getting tighter but it does not hurt. It just started doing it this past week. I am not sure what it is.
AngelSeptember 1, 2010 at 3:48 pm
Are there any other cases where the aortiv valve was effected due to prolonged use of strattera ????????
HillaryJuly 11, 2010 at 12:50 pm
this happened to me, which led to 4th stage liver disease. I can not seem to get a lawyer to go after eli lilly. This drug is very dangerous! any lawyer out in chicago suburbia who believes I have my rights let me know.
"*" indicates required fields
More Top Stories
Lawyers are working to register and file Philips CPAP lawsuits, as the manufacturer may argue the June 14 anniversary of a massive recall triggered the start of the statute of limitations in certain states
A new report indicates the U.S. Navy is struggling to process tens of thousands of Camp Lejeune water poisoning claims due to a lack of resources.
A group of plaintiffs have filed a motion with the U.S. JPML seeking consolidation of all Bard implanted port lawsuits before one judge for pretrial proceedings.